Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 2, NWS Birmingham, AL

April 14, 2018Dallas County, Perry County, Alabama

NWS Birmingham, AL issued this flash flood warning at Apr 14, 2018, 9:22 PM CDT for Dallas County, Perry County, Alabama. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2018, 9:22 PM CDT (02:22 UTC)
Expired
Apr 15, 2018, 3:15 AM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Dallas County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 98 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 10:30 PM CDTFLASH FLOOD4 Sw Summerfield, ALWATER COVERING ALABAMA HIGHWAY 219.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.4 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

780 
WGUS54 KBMX 150222
FFWBMX
ALC047-105-150815-
/O.NEW.KBMX.FF.W.0002.180415T0222Z-180415T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
922 PM CDT SAT APR 14 2018

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Southeastern Perry County in central Alabama...
  Dallas County in south central Alabama...

* Until 315 AM CDT

* At 920 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Storm totals of two to five 
  inches are expected with local amounts greater than six inches. 
  Flash flooding is expected to begin shortly if it is not already 
  occurring.

* Some locations that will experience flooding include...
  Selma, Valley Grande, Selmont-West Selmont, Orrville, Bogue Chitto,
  Vaiden, Tyler, Central Mills, Old Cahaba Park, Dannelly Reservoir,
  Dallas County Horse Arena, Belknap, Paul M Grist State Park, Dallas
  Lake, Memorial Stadium, Marion Junction, Burnsville, Potter
  Station, Radford and Carlowville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3208 8719 3209 8721 3220 8732 3227 8744
      3226 8747 3231 8747 3231 8750 3250 8742
      3255 8732 3284 8707 3284 8702 3266 8702
      3266 8692 3254 8691 3235 8684 3205 8699
      3205 8718

$$

32/Davis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 7:43 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 14, 7:43 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
743 PM CDT Sat Apr 14 2018

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...

There remains a slight risk of severe weather across parts of
Central Alabama, generally east of a line from Selma to Clanton to
Anniston. The threats include a small chance of a tornado and
damaging winds.

SBCAPE values have dropped to around 500, but are up to 1500 just
south of Dallas County. Helicity and Bulk Shear values remain
high. There is a chance that once this thunderstorms line south of
the area gets moving again, some of the additional thunderstorms
may get into our southeast and east areas. A Tornado Watch is in
effect for Dallas and Lowndes County this evening.

High precipitable water values, strong low level winds and
therefore moisture transport, and good convergence will keep
showers and thunderstorms going across much of Central Alabama
this evening. The threat of Flash Flooding continues, especially
in the higher rain rate areas. Rainfall totals of 3-4 inches are
expected with higher isolated totals.

Overall changes include keeping the severe threat mentioned east
and southeast, and expanding the time frame back to 2-3am far
southeast.

75

Previous short-term discussion:Today through Sunday.

Confidence continues to increase in the threat for severe storms
this afternoon into tonight. Models have been trending slightly
slower and more toward a neutral and eventually negative tilt with
the upper-level trough as it moves toward the Mississippi River
Valley. These small changes should result in lower surface pressures
along the cold front with stronger backing of surface winds as a
QLCS approaches from the west. The slower timing should also allow
SBCAPE values to increase into the range of 1500-2500 J/kg across
the western half of Alabama before storms arrive. A QLCS with a
sizable damaging wind and tornado threat appears likely particularly
west of a line from Gadsden to Montgomery. A couple of strong
tornadoes (EF2-EF3) cannot be ruled out along and northwest of a
line from Demopolis to Birmingham, where forecast hodographs
indicate 0-1km shear of 30-40kt with clockwise curvature. This
potential may be associated with a couple of isolated supercells
ahead of or embedded within the QLCS. The threat should gradually
diminish across our eastern areas as the convective line loses
forward momentum and moves into weaker instability during the
evening and overnight hours. The severe threat will probably end
around 2 AM in our southeastern counties.

The passage of a cold front will bring cooler conditions for Sunday.
Rainfall should exit into Georgia during the morning hours, leading
to a somewhat breezy and cool afternoon.

87/Grantham

.LONG TERM...
Sunday Night through Saturday

Drying conditions will be in place Sunday night as cold air
advection again returns to the area. Temperatures will be in the 30s
and low 40s again with the coldest temperatures in the north. Lows
on Tuesday morning will be chilly as well with 30s and 40s possible.
Will need to watch the trends for frost potential each morning, but
right now Tuesday morning looks to be the better chance with lighter
winds.

An extended period of dry and tranquil weather is expected through
the upcoming workweek. The only slight chance of rain may come
Wednesday afternoon and evening as a moisture-starved front moves
through. Models are indicating a little bit more moisture now, so
will stick with 20 to 30 PoPs. Our next weather system should arrive
the following weekend. Models are not as impressive with this
system, but it will be one to watch as we get closer to the time
frame.

16

&&

.AVIATION...
00Z TAF Discussion.

Large area of showers and thunderstorms cover Central Alabama.
Terminal forecast have mention of showers, some heavy at times,
through the overnight hours. Thunder was mentioned at
ANB/ASN/MGM/TOI. Ceilings will be chaotic, starting off with a mix
of VFR/MVFR and lowering as a cold front approaches. Have IFR
mentioned at the northern sites by daybreak, with MVFR south.
Winds will also be veering with time starting off variable to
southerly, then west to northwest by daybreak. Some improvement in
the ceilings north back to MVFR is anticipated during the late morning
hours behind the front.

75

&&

.FIRE WEATHER...

Showers and storms will slide through the area today, tonight, and
Sunday morning. Strong to severe storms are possible during the
afternoon and evening as the system progresses from west to east.
Drier Monday and Tuesday. There are no fire weather concerns at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     54  59  37  60  36 / 100  50  10   0   0
Anniston    56  61  37  60  37 / 100  60  10   0   0
Birmingham  53  60  40  62  41 / 100  30   0   0   0
Tuscaloosa  50  61  39  64  40 / 100  10   0   0   0
Calera      52  61  39  62  41 / 100  30   0   0   0
Auburn      60  62  40  61  41 / 100  90   0   0   0
Montgomery  55  64  40  65  41 / 100  50   0   0   0
Troy        57  64  41  65  41 / 100  70   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch until 1 AM CDT Sunday for the following
counties: Autauga...Bibb...Blount...Calhoun...Chilton...Coosa...
Dallas...Etowah...Fayette...Greene...Hale...Jefferson...Lamar...
Lowndes...Marengo...Marion...Perry...Pickens...Shelby...St.
Clair...Sumter...Talladega...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Apr 14, 7:27 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
727 PM CDT Sat Apr 14 2018

ALZ011>015-017>050-160330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
727 PM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

Damaging winds and tornadoes will remain a threat tonight. The
threat area is generally along and east of a line from Gadsden to
Childersburg to Selma. To the west of this line, the severe threat
has ended. The threat will diminish from west to east and should exit
the eastern counties by 3 AM.

Rainfall amounts of 3 to 4 inches could lead to isolated flash
flooding into tonight. The best chance of flash flooding will
generally be west of a line from Gadsden to Montgomery.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Due to heavy rainfall, minor river flooding is expected Sunday
through Wednesday in the Tombigbee and Sucarnoochee River basins.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will continue
to be necessary through around 3 AM.

In the hours before

Special weather statement, Apr 14, 6:36 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
636 PM CDT SAT APR 14 2018

ALZ021-027-028-150000-
Clay AL-Talladega AL-Cleburne AL-
636 PM CDT SAT APR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TALLADEGA...
SOUTHWESTERN CLEBURNE AND NORTHEASTERN CLAY COUNTIES UNTIL 700 PM
CDT...

At 636 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waldo to near Ashland. Movement was
northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Oxford, Munford, Anniston Regional Airport, Grant Town, Delta, Mount
Cheaha, Camp Mac, Ironaton, Jenifer, Lake Chinnabee and Gunthertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3328 8595 3345 8605 3359 8591 3359 8580
      3356 8579 3356 8574 3348 8564 3343 8564
TIME...MOT...LOC 2336Z 219DEG 32KT 3345 8601 3331 8592

89^GSatterwhite
Local storm report, Apr 14, 6:40 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     1 WSW FOWLER'S CROSSROA 33.79N 87.68W
04/14/2018                   FAYETTE            AL   BROADCAST MEDIA

            TREE DOWN ON HOUSE AND TRUCK.

&&
Local storm report, Apr 14, 7:02 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     1 SW NOCCALULA FALLS    34.03N 86.05W
04/14/2018                   ETOWAH             AL   EMERGENCY MNGR

            TREE ON HOUSE.

&&
Special weather statement, Apr 14, 7:40 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
740 PM CDT SAT APR 14 2018

ALZ019>021-150100-
Calhoun AL-Cleburne AL-Cherokee AL-
740 PM CDT SAT APR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN...
NORTHEASTERN CLEBURNE AND SOUTHEASTERN CHEROKEE COUNTIES UNTIL 800 PM
CDT...

At 740 PM CDT, Doppler radar was tracking a strong thunderstorm near
Piedmont, moving northeast at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Piedmont, Pleasant Gap, Mars Hills, Liberty Hill, Oak Level, Borden
Springs and Spring Garden.

LAT...LON 3376 8550 3392 8567 3408 8544 3406 8542
      3383 8537
TIME...MOT...LOC 0040Z 222DEG 48KT 3387 8551

89^GSatterwhite
Special weather statement, Apr 14, 8:50 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
850 PM CDT SAT APR 14 2018

ALZ040-150215-
Dallas AL-
850 PM CDT SAT APR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAS COUNTY UNTIL 915
PM CDT...

At 850 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dannelly Reservoir, or 15 miles north of Camden, moving northeast at
55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Selma, Selmont-West Selmont, Orrville, Bogue Chitto, Old Cahaba Park,
Memorial Stadium, Dannelly Reservoir, Dallas County Horse Arena,
Potter Station, Skyharbor Airport, Whites Bluff, Safford, Hazen,
Craig Field Aiport, Selma Drag Strip, Edmund Pettus Bridge,
Crumptonia and Selma University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3214 8725 3215 8728 3217 8729 3216 8730
      3218 8732 3220 8732 3220 8736 3222 8738
      3222 8739 3224 8739 3224 8740 3225 8742
      3249 8718 3249 8713 3236 8695 3212 8726
TIME...MOT...LOC 0150Z 222DEG 49KT 3222 8730

89^GSatterwhite
Special weather statement, Apr 14, 9:13 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
913 PM CDT SAT APR 14 2018

ALZ033-040-150300-
Dallas AL-Perry AL-
913 PM CDT SAT APR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PERRY AND
NORTHEASTERN DALLAS COUNTIES UNTIL 1000 PM CDT...

At 913 PM CDT, Doppler radar was tracking a strong thunderstorm over
Old Cahaba Park, or near Selmont-West Selmont, moving northeast at 45
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Selma, Valley Grande, Selmont-West Selmont, Gardner Island, Paul M
Grist State Park, Old Cahaba Park, Memorial Stadium, Burnsville,
Dallas County Horse Arena, Potter Station, Skyharbor Airport,
Summerfield, Craig Field Aiport, Valley Creek Junction,
Plantersville, Selma Drag Strip, Edmund Pettus Bridge, Selma
University and Barrett Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3240 8727 3268 8704 3268 8702 3266 8702
      3266 8692 3257 8690 3254 8691 3249 8688
      3248 8689 3246 8686 3244 8687 3244 8685
      3243 8684 3225 8705
TIME...MOT...LOC 0213Z 222DEG 39KT 3235 8711

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:40 PM CDTSpecial Weather StatementBMXCherokee20 min
Apr 14, 7:49 PM CDTAreal Flood AdvisoryBMXBibb, Jefferson, Shelby, Tuscaloosa3 hr
Apr 14, 7:51 PM CDTAreal Flood AdvisoryBMXGreene, Sumter3 hr
Apr 14, 8:18 PM CDTAreal Flood AdvisoryBMXChilton6 hr
Apr 14, 8:50 PM CDTSpecial Weather StatementBMXDallas25 min
Apr 14, 9:13 PM CDTSpecial Weather StatementBMXDallas47 min
Apr 14, 11:18 PM CDTAreal Flood AdvisoryBMXShelby6 hr
Apr 15, 3:36 AM CDTWind AdvisoryBMXAutauga, Barbour, Blount, Bullock, Calhoun, Chambers and 18 more18 hr
Apr 15, 8:41 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter48 hr
Apr 15, 8:44 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo4 days
Apr 15, 8:52 AM CDTRiver Flood WarningBMXBibb, Jefferson, Shelby12 hr
Apr 15, 8:52 AM CDTRiver Flood WarningBMXBibb, Dallas, Perry36 hr

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.